Tornadoes · United States · Colorado · 2014
EF0 tornado, Platner to Otis, Colorado, May 7, 2014
From Platner to Otis, this EF0 tornado ran 5.5 miles across Washington County on May 7, 2014, touching down at 4:22 PM MDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 7, 2014
- Touchdown
- 4:22 PM MDT (22:22 UTC)
- Lifted
- 4:30 PM MDT (22:30 UTC)
- On the ground
- 8 minutes
- Path length
- 5.5 miles (8.8 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Washington County
- Touchdown point
- 40.130, -103.080
- Lift-off point
- 40.150, -102.980
- Record number
- 1405071622-01
What the Weather Service recorded
Severe thunderstorms broke out across the Urban Corridor and Northeast Plains of Colorado. The storms produced four tornadoes in Washington, Weld and Phillips Counties. No damage was observed. Elsewhere, large hail, up to 1.5 inches in diameter, was reported along with wind gusts to 70 mph.
A tornado touched down in an open field but did no damage.
A tornado touched down in an open country but did no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
7 minutes of warning. NWS BOU issued a tornado warning for this county at 22:15 UTC, 7 minutes before the tornado touched down, in force until 23:00 UTC.
The county was under a severe thunderstorm watch, issued at 18:39 UTC and running to 02:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:39 UTC | 02:00 UTC | Severe Thunderstorm Watch | BOU |
| 20:26 UTC | 21:15 UTC | Severe Thunderstorm Warning | BOU |
| 21:04 UTC | 21:45 UTC | Severe Thunderstorm Warning | BOU |
| 21:30 UTC | 22:15 UTC | Tornado Warning | BOU |
| 21:57 UTC | 22:45 UTC | Severe Thunderstorm Warning | BOU |
| 22:15 UTC | 23:00 UTC | Tornado Warning | BOU |
| 22:50 UTC | 23:30 UTC | Tornado Warning | BOU |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at May 7, 3:15 PM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 7, 3:15 PM MDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 315 PM MDT WED MAY 7 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 221 PM MDT WED MAY 7 2014 STRONG STORMS HAVE ALREADY DEVELOPED OVER THE FRONT RANGE FOOTHILLS AND ADJACENT PLAINS THIS AFTERNOON AS A FEW STORMS HAVE BECOME SEVERE. ALREADY A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF THE PLAINS UNTIL 02Z THIS EVENING. PER PLATTEVILLE PROFILER...EASTERLY LOW LEVEL FLOW HAS DEEPENED OVER THE FRONT RANGE WITH STRONG SOUTHWEST FLOW AT MID AND UPPER LEVELS PROVIDING SUFFICIENT SHEAR. UPPER LOW OVER UTAH ALREADY PROVIDING AMPLE QG ASCENT OVER THE AREA ALONG WITH 80KT JET OVER FAR EASTERN COLORADO. CURRENT LAPS SHOWING SURFACE BASED CAPES FROM 1000-2000J/KG. SURFACE CONVERGENCE BOUNDARY NOW LIFTING NORTHWARD OVER NORTHERN DOUGLAS AND ELBERT COUNTIES WILL LIKELY SPARK ADDITIONAL CONVECTION LATER THIS AFTERNOON AND EVENING. STILL EXPECT A WIDESPREAD RAIN EVENT DEVELOPING LATER THIS EVENING BEHIND THE FRONT AND AS THE UPPER LOW LIFTS NORTHEAST OVER COLORADO AND INTO NEBRASKA BY THURSDAY MORNING. A MORE SUBSIDENT AND STABLE AIRMASS WILL MOVE OVER THE AREA THURSDAY MORNING BEHIND THE LOW. BY THURSDAY AFTERNOON...STILL QUITE A BIT OF MOISTURE IN THE AIR BUT AIRMASS HAS STABILIZED. SHOWERS WILL BE MORE NUMEROUS IN THE MOUNTAINS AND HIGHER TERRAIN. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 221 PM MDT WED MAY 7 2014 UPSLOPE FLOW WILL BEGIN TO WEAKEN THURSDAY EVENING WHICH WILL ALLOW SHOWERS AND POSSIBLE THUNDERSTORMS TO DECREASE AS WELL WITH SNOW LEVELS DOWN TO ABOUT 7000 FEET. MOST PRECIPITATION WILL BE OVER BY MIDNIGHT AS UPPER RIDGING MOVES IN FROM THE WEST. MOUNTAIN TOP AND SURFACE FLOW TURNS WESTERLY AFTER MIDNIGHT TO SHUT OFF THE PRECIPITATION EXCEPT SOME VERY LIGHT SNOW SHOWERS POSSIBLE OVER THE HIGH PEAKS. RIDGING ALOFT...WARM ADVECTION AND LEE SIDE TROUGHING WILL BRING WARMER TEMPERATURES BACK TO THE AREA FOR FRIDAY AND SATURDAY. ENOUGH MOISTURE IN THE WEST-NORTHWEST FLOW ALOFT WITH A DISTURBANCE MOVING THROUGH WILL BRING RAIN AND SNOW SHOWERS TO THE MOUNTAINS AS WELL AS A SLIGHT CHANCE OF RAIN SHOWERS TO THE NORTHERN PLAINS FRIDAY. ON SATURDAY...MODELS ARE COMING MORE IN LINE WITH A PACIFIC UPPER LOW TO DROP OVER THE NORTHERN GREAT BASIN. WEST-SOUTHWEST FLOW ALOFT WITH AMPLE MOISTURE WILL BRING SHOWERS LIKELY TO THE NORTHERN PART OF THE STATE SATURDAY AFTERNOON. A COLD FRONT IS THEN PROGGED TO PUSH SOUTH TO PUSH SURFACE WINDS UPSLOPE SATURDAY NIGHT. AT THE SAME TIME...MODELS SHOW THE UPPER TROUGH DIGGING NEAR THE FOUR CORNERS AREA...ALTHOUGH THERE ARE DIFFERING STRENGTHS AND POSITIONS. GFS IS THE FURTHEST NORTH AND WEAKEST SOLUTION WITH THE EC AND GEM FURTHER SOUTH AND MORE OF A CLOSED SOLUTION. STILL LOTS OF DIFFERENCES EVEN THOUGH THERE HAS BEEN SOME BETTER AGREEMENT. 700 MB LOW SEEMS TO BE SETTING UP OVER WESTERN COLORADO TO HELP TURN MOUNTAIN TOP WINDS AND FLOW UPSLOPE. HAVE INCREASED POPS TO LIKELY FOR THE MOUNTAINS AND FOOTHILLS EAST OF THE DIVIDE AS WELL AS THE METRO AREAS SATURDAY NIGHT. SNOW LEVELS COULD BE DOWN AS FAR AS 7000 FT. SUNDAY WILL CONTINUE THE MOIST TREND WITH SHOWERS LIKELY. TEMPERATURES COULD BE QUITE COLD ON SUNDAY WITH MODELS NOW SHOWING HIGHS IN THE UPPER 30S TO MID 40S POSSIBLE. HAVE LOWERED MAX TEMPERATURES TO SHOW THIS TREND. THE GFS WANTS TO PUSH THE SYSTEM OUT QUICKLY TO BE DONE WITH PRECIPITATION BY EARLY MONDAY MORNING...WHEREAS THE GEM AND ECMWF WANTS TO HOLD ON TO THE UPPER TROUGH OVER THE STATE AND KEEP A CHANCE OF SHOWERS THROUGH MONDAY. WILL KEEP A SLIGHT CHANCE FOR THESE SOLUTIONS SINCE THEY BOTH SHOW THIS. AS SOON AS THE SYSTEM MOVES EAST...EXPECTING GOOD UPPER LEVEL RIDGING TO START PUSHING IN FROM THE WEST COAST TO BRING WARMER AND DRIER CONDITIONS LIKELY BY TUESDAY. && .AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON) ISSUED AT 221 PM MDT WED MAY 7 2014 THUNDERSTORMS WILL CONTINUE OVER THE TERMINALS THROUGH THE EVENING HOUR WITH GUSTY WINDS...HAIL. STILL A SMALL TORNADO THREAT AS CONVERGENCE BOUNDARY LIFTS NORTH OVER THE DENVER AREA LATER THIS AFTERNOON. EXPECT A MORE RAIN EVENT LATER THIS EVENING AND OVERNIGHT WITH ILS CONDITIONS AND POSSIBLE MVFR/IFR CIGS WITH SOME HEAVIER RAIN. RAIN ENDING LATER TNT WITH ONLY ISOLATED SHOWERS FOR THURSDAY. && .FIRE WEATHER... ISSUED AT 221 PM MDT WED MAY 7 2014 WILL CONTINUE WITH RED FLAG WARNING UNTIL 02Z THIS EVENING AS HUMIDITIES AND GUSTY WINDS HAVE FINALLY DEVELOPED FURTHER NORTH OVER NORTHERN LINCOLN COUNTY. && .HYDROLOGY... ISSUED AT 221 PM MDT WED MAY 7 2014 STORMS ARE MOVING AT A GOOD CLIP THIS AFTERNOON SO DON'T EXPECT MUCH IN THE WAY OF FLASH FLOODING. WILL NEED TO WATCH FOR STORM TRAINING OVER SAME AREAS IN THE FOOTHILLS FOR WATER PROBLEMS. WILL ALSO NEED TO WATCH CLOSELY TONIGHT AS SHORT RANGE MODELS STILL SHOWING SIGNIFICANT QPF OVER 1-2 INCHES OVER PORTIONS OF THE PLAINS OF WELD...MORGAN AND LOGAN COUNTIES. WILL BE KEEPING WATCH OF SATURDAY NIGHT INTO SUNDAY'S SYSTEM AS SEVERAL MODELS SHOWING GOOD PRECIPITATION FOR THE MOUNTAINS...FOOTHILLS AND METRO AREAS...WITH A COUPLE OF INCHES OF LIQUID PRECIPITATION POSSIBLE. && .BOU WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ246-247. && SHORT TERM...ENTREKIN LONG TERM...KRIEDERMAN AVIATION...ENTREKIN FIRE WEATHER...ENTREKIN HYDROLOGY...ENTREKIN/KRIEDERMAN
Hazardous weather outlook, May 7, 10:54 AM MDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1054 AM MDT WED MAY 7 2014 COZ030>051-080500- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1054 AM MDT WED MAY 7 2014 ...SEVERE THUNDERSTORMS LIKELY ON THE NORTHEAST PLAINS OF COLORADO THIS AFTERNOON AND EARLY EVENING... ...HIGH FIRE DANGER IN EASTERN ELBERT AND LINCOLN COUNTIES THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL LIKELY DEVELOP IN NORTHEASTERN COLORADO THIS AFTERNOON. THE STORMS ARE MOST LIKELY IN AREAS ALONG AND NORTH OF A LINE FROM DENVER TO AKRON. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS PRODUCING LARGE HAIL... DAMAGING WINDS...AND HEAVY RAIN. CONDITIONS ARE ALSO FAVORABLE FOR A FEW OF THESE STORMS TO PRODUCE TORNADOES. STRONG STORMS WILL LIKELY DEVELOP IN AN AREA OF WIND CONVERGENCE NEAR OR EAST OF DENVER BETWEEN 1 AND 3 PM...THEN STORMS WILL SPREAD EAST AND NORTH THROUGH EARLY EVENING. A LARGER AREA OF RAIN SHOWERS WILL DEVELOP BEHIND THE LEADING AREA OF THUNDERSTORMS...BRINGING RAIN TO MOST OF THE PLAINS TONIGHT. AS TEMPERATURES COOL THE RAIN WILL CHANGE TO SNOW IN THE MOUNTAINS AND FOOTHILLS...AND ACCUMULATIONS OF SEVERAL INCHES OF SNOW ARE POSSIBLE ABOVE 7000 FEET. THERE IS A CHANCE OF HEAVY SNOW IN THE FRONT RANGE MOUNTAINS NORTH OF BERTHOUD PASS...AND ALSO IN THE HIGHER FOOTHILLS OF LARIMER AND BOULDER COUNTIES IF THE TEMPERATURES COOL FAST ENOUGH THIS EVENING. THIS WOULD MAINLY AFFECT REMOTE LOCATIONS LIKE ROCKY MOUNTAIN NATIONAL PARK AND CAMERON PASS...BUT IT IS POSSIBLE THAT ESTES PARK AND RED FEATHER LAKES AND PLACES ALONG THE PEAK TO PEAK HIGHWAY COULD ALSO SEE SIGNIFICANT SNOWFALL. IN EASTERN ELBERT AND LINCOLN COUNTIES STRONG WINDS AND LOW HUMIDITIES WILL PRODUCE VERY HIGH FIRE DANGER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY IT WILL BE MUCH COOLER ON THURSDAY...FOLLOWING THE PASSAGE OF A COLD FRONT WEDNESDAY NIGHT. SOME RAIN SHOWERS OVER THE PLAINS AND LOWER FOOTHILLS IS EXPECTED ALONG WITH SNOW OVER THE HIGHER FOOTHILLS AND MOUNTAINS AS SNOW LEVELS WILL BE AROUND 8000 FT. A FEW INCHES OF ACCUMULATION IS POSSIBLE OVER THE HIGHER MOUNTAINS AND PASSES. WARMER TEMPERATURES WILL RETURN FRIDAY AND SATURDAY AS A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS CONTINUES. ANOTHER STORM SYSTEM COULD BRING ANOTHER ROUND OF SNOW TO THE MOUNTAINS SUNDAY THROUGH MONDAY...WITH A MIXED BAG OF RAIN...SNOW AND A CHANCE OF THUNDERSTORMS TO THE NORTHEAST PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 1 PM ACROSS THE PLAINS OF NORTHEAST COLORADO. ENTREKIN/KRIEDERMAN
In the hours before
Special weather statement, May 7, 1:31 PM MDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 131 PM MDT WED MAY 7 2014 COZ035-038-072015- LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO- 131 PM MDT WED MAY 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD AND NORTHEASTERN LARIMER COUNTIES UNTIL 215 PM MDT... AT 131 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF NATURAL FORT...OR 22 MILES SOUTHWEST OF CHEYENNE...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WELLINGTON...LIVERMORE...NATURAL FORT AND CARR. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING FOR NORTHEAST COLORADO. LAT...LON 4065 10497 4068 10524 4099 10523 4099 10477 TIME...MOT...LOC 1931Z 212DEG 16KT 4088 10504 BAKER
Local storm report, May 7, 2:58 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
258 PM MDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL 2 ENE FORT COLLINS 40.56N 105.04W
05/07/2014 M1.25 INCH LARIMER CO TRAINED SPOTTER
&&
KBOWENLocal storm report, May 7, 3:08 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
308 PM MDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL 2 ENE FORT COLLINS 40.56N 105.04W
05/07/2014 M1.25 INCH LARIMER CO TRAINED SPOTTER
0307 PM HAIL 4 E PLATTEVILLE 40.22N 104.75W
05/07/2014 M1.00 INCH WELD CO TRAINED SPOTTER
&&
KBOWENThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDEN), 12:00Z
10.4 hours before the tornado, 35 km from the path. May 7, 2014.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -126 J/kg
- Surface CAPE
- 87 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.3 K/km
Denver, CO (KDEN), 00:00Z
1.6 hours after it, 35 km from the path. May 8, 2014.
- Mixed-layer CAPE
- 662 J/kg
- Mixed-layer CIN
- -100 J/kg
- Surface CAPE
- 1167 J/kg
- Mixed-layer LCL
- 1719 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
- 0-3 km lapse rate
- 8.3 K/km
The surface observations
Akron/Washington Co (AKO), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:53 UTC | 68 | 45 | 100° 10 kt | 21 | 1003.7 | |
| 21:13 UTC | 66 | 43 | 80° 17 kt | 21 | 1002.7 | VCTS |
| 21:21 UTC | 65 | 44 | 80° 12 kt | 21 | 1002.4 | TS |
| 21:44 UTC | 63 | 46 | 350° 16 kt | 23 | 1003 | -TSRA |
| 21:53 UTC | 57 | 48 | 10° 9 kt | 1003.4 | TSRA | |
| 22:00 UTC | 55 | 48 | 350° 6 kt | 1003.4 | TSRA | |
| 22:03 UTC | 53 | 48 | 20° 7 kt | 1003.7 | TSRA | |
| 22:10 UTC | 53 | 46 | 40° 12 kt | 1003.7 | TSRA | |
| 22:27 UTC | 47 | 36 | 330° 11 kt | 1003.7 | +TSRA | |
| 22:31 UTC | 47 | 36 | 10° 10 kt | 1003.7 | TSRA | |
| 22:39 UTC | 47 | 38 | 30° 13 kt | 1003.7 | TSRA | |
| 22:45 UTC | 49 | 39 | 40° 19 kt | 1003.4 | -TSRA | |
| 22:53 UTC | 54 | 43 | 40° 12 kt | 1003 | -TSRA | |
| 23:00 UTC | 55 | 45 | 30° 16 kt | 1002.4 | VCTS | |
| 23:15 UTC | 57 | 46 | 30° 12 kt | 1002 | ||
| 23:53 UTC | 58 | 46 | 50° 12 kt | 1002 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Denver radar (KFTG), 135 km away, was scanning. The volume nearest the touchdown began at 22:20 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:27 UTC | HAIL 1 | 3 S Woodrow | Washington, CO | HAIL 3 INCHES DEEP |
| 22:05 UTC | TORNADO | 10 Ssw Otis | Washington, CO | |
| 22:22 UTC | TORNADO | 2 Ssw Platner | Washington, CO | |
| 22:30 UTC | TORNADO | 1 W Otis | Washington, CO | |
| 23:25 UTC | TORNADO | 3 S Haxtun | Phillips, CO | |
| 23:47 UTC | HAIL 1 | 1 N Clarkville | Yuma, CO | GROUND TURNED WHITE FROM HAIL. RECORDED 0.40 INCHES RAINFALL. |
| 23:54 UTC | HAIL 0.88 | 7 Ene Clarkville | Yuma, CO | |
| 23:55 UTC | HAIL 1.5 | 7 Ene Clarkville | Yuma, CO | |
| 00:02 UTC | HAIL 1 | 10 Ene Clarkville | Yuma, CO |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of May 7, 2014
6 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.